Cholesterol, TB Drugs Recalled in the Philippines Due to Failed Dissolution Tests

Cholesterol, TB Drugs Recalled in the Philippines

Cholesterol, TB Drugs Recalled in the Philippines


Specific lots of cholesterol drugs and a tuberculosis medication are being recalled in the Philippines because laboratory testing shows that they failed to dissolve properly, the Food and Drug Administration (FDA) announced. The recall affects the cholesterol drug simvastatin sold under the brand name Novovast, and includes lot number 13P378B. The drug is manufactured by Square Pharmaceuticals in Parañaque.

The country’s regulatory agency said the lot “is being recalled from the market due to the result of FDA laboratory analysis that the particular lot failed the dissolution test conducted.” Simvastatin is also sold under the names Squastatin and Qvast. The drug is used to lower LDL-cholesterol, apolipoprotein B, triglycerides and raise HDL-cholesterol. It is prescribed to patients with hyperlipidaemias, including hypercholesterolaemias and combined hyperlipidaemia (type IIa or type IIb hyperlipoproteinaemias).

The recall also affects Squastatin, Qvast and a generic brand with the same indication and manufacturer. The agency said that “The affected product lot presents safety risks and may cause therapeutic failure,”

Rifampicin, a drug used to treat tuberculosis and other infections, was also recalled because during lab testing “it was found that the impacted product batches did not conform to the specifications on the appearance of the product which should be ‘suspension should settle slowly and should readily re-disperse upon gentle shaking.” In the recalled lots, caking was observed. “Thus, it was determined that the stated batches of the drug product present safety risks if the suspension is not homogenized before administration to the patient. Some parts will have low potency and other parts will have higher doses of the active ingredient. Erratic potency of doses unknowingly taken by the patient may possibly cause either therapeutic failure or toxicity,”

This entry was posted in Legal News and tagged , , , , . Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.